Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Paducah, KY

June 5, 2002Gibson County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jun 5, 2002, 12:37 PM CDT for Gibson County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2002, 12:37 PM CDT (17:37 UTC)
Expired
Jun 5, 2002, 1:15 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Gibson County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 051737
SVRPAH
INC051-051815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA

* UNTIL 115 PM CDT

* AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF OWENSVILLE...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTHWEST OF PRINCETON AT 1255 PM CDT
  OVER PATOKA AT 100 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3850 8755 3841 8744 3821 8772 3821 8780
          3824 8787 3828 8791 3832 8788 3829 8785
          3834 8784 3842 8775 3845 8762

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 AM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, Jun 5, 2:45 AM CDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT WED JUN 5 2002

AT 07Z A COLD FRONTAL BOUNDARY WAS JUST NORTHWEST OF THE CWFA...FROM
ROUGHLY EAST CENTRAL ILLINOIS TO JUST NORTH OF ST. LOUIS INTO SW
MISSOURI. THE AIRMASS ACROSS THE FA EARLY THIS MORNING WAS FAIRLY
UNSTABLE. SFC BASED LIS RUNNING -2 TO -4...WITH SFC AND H8 THETA-E
RIDGES COINCIDENT. THUS SCATTERED CONVECTION CONTINUES TO FIRE UP
FROM WEST KY AND SRN IL INTO SW INDIANA.

FOLLOWING THE AVN...FOR TODAY...THE SFC FRONT IS FORECAST TO
GRADUALLY PROGRESS EAST ACROSS THE FA. WHILE SCATTERED CONVECTION IS
POSSIBLE ABOUT ANYTIME...BETTER MOISTURE AND FORCING (SEEN ON OMEGA
AND Q-VEC PLANVIEWS) SHOWS UP LATE TODAY. SO WILL GO WITH LIKELY
POPS TODAY. CHANCE POPS SEEM IN ORDER TONIGHT. THE FRONT SHIFTS
SOUTH AND EAST AWAY FROM THE FA...WITH THE BETTER UPPER FORCING ALSO
SHIFTING EAST. BY 12 UTC THURSDAY...THE FRONTAL PROGRESSION SLOWS A
BIT...AND THERE IS A RESURGENCE OF DYNAMICAL SUPPORT FCST WHILE A
SFC WAVE RIDES NORTHEAST ALONG THE FRONT BEFORE DAMPENING OUT.
SO...WILL HAVE A MORNING POP FOR OUR SE COUNTIES IN WRN KY.

AS THE DAY WEARS ON THURSDAY...SHOULD SEE A DECREASE IN THE CLOUDS AS
GOOD SUBSIDENCE AND DRYING OCCUR...AS THE UPPER TROF SHIFTS EAST.
WX SHOULD BE TRANQUIL THURSDAY NIGHT THROUGH SATURDAY...AS SFC
RIDGING SETS UP FROM THE EAST COAST ACROSS THE MIDDLE OF THE NATION
TO TEXAS. PREVIOUSLY...THE AVN AND MRF WERE FAIRLY AGGRESSIVE IN
DRIVING MOISTURE NORTH TOWARD THE CWFA ON SATURDAY...SUGGESTING A
CHANCE OF CONVECTION. HOWEVER...THE ECMWF SUGGESTED NOT AS IT
FORECAST UPPER RIDING OVER THE SE U.S. THE NEW AVN/MRF ARE HOLDING
ON TO THEIR EARLIER SOLUTIONS...BUT NOW ARE SLOWER BRINGING DEEPER
MOISTURE NORTHWARD TOWARD THE FA. SO WILL KEEP SAT DRY...BUT WILL
HAVE TO MONITOR...AS IT MAY BE FAIRLY UNSTABLE.

IN THE MEANTIME...THE NEW MRF RUN NOW LINES UP MORE WITH THE
PREVIOUS TWO AVN RUNS...AND SLOWER ECMWF (WHICH MAY BE TOO SLOW AND
TOO CUT OFF) WITH REGARD TO THE UPPER TROF THAT MOVES OUT OF WRN
CANADA INTO THE ROCKIES BY 00 UTC MON. SO THE PREVIOUS FCST THINKING
OF A SLOWER ARRIVAL TIME OF A FRONT EARLY NEXT WEEK...AND OF HOLDING
ONTO A CHANCE OF CONVECTION THROUGH TUESDAY LOOKS TO BE ON
TRACK...AND WILL CONTINUE WITH THAT.

MAV/FWC IN DECENT AGREEMENT TODAY THROUGH THURSDAY NIGHT...SO HAVE
ACCEPTED. ONLY MINOR MODIFICATIONS MADE TO TEMPERATURES IN THE
REMAINDER OF THE FORECAST.

.PAH...NONE.

NOLES

In the hours before

Special weather statement, Jun 5, 11:29 AM CDT, 1 hour 8 minutes before
MOZ086-087-100-107>111-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 AM CDT WED JUN 5 2002

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS TO 45 MPH...
AND POSSIBLY SMALL HAIL WILL MOVE THROUGH POPLAR BLUFF...
HENDRICKSON...QULIN...AND FISK BEFORE NOON.

IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS UNTIL
THEY HAVE PASSED. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

KH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:11 PM CDTSevere Thunderstorm WarningPAHVanderburgh, Warrick34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.